Antipsychotics may increase fat gain, insulin insensitivity risk in youths
Youths treated with a 12-week course of either olanzapine, risperidone, or aripiprazole may have an increased risk for elevated adiposity and decreased insulin sensitivity, according to a recent study.
“Antipsychotic medications can be helpful for many as a treatment for behaviour disorders [but] we know these drugs also have side effects involving fat gain and insulin resistance, important precursors to diabetes and cardiovascular disease,” said study first author Associate Professor Ginger Nicol from Washington University in St Louis, Missouri, US.
“Our results underscore the need for greater vigilance regarding side effects when prescribing these medications,” she said.
A total of 144 antipsychotic-naïve individuals aged 6–18 years (mean age 11.4 years, 68.1 percent male) from St Louis, Missouri, US who had been diagnosed with ≥1 psychiatric disorders and “clinically significant aggression” and who were being considered for antipsychotic treatment were randomized to receive either oral aripiprazole (n=49), olanzapine (n=46), or risperidone (n=49) for 12 weeks. Medication doses were adjusted to reach “minimally effective doses” by 6 weeks. The main primary diagnosis was attention-deficit/hyperactivity disorder which was experienced by 55.6 percent of patients. Fifty percent of patients were on stimulants at baseline.
Participants experienced an increase in mean percentage total body fat – as measured with DXA* scans – over the 12-week period regardless of drug received, with the greatest increase occurring in patients on olanzapine (4.12 percent) compared with those on risperidone (1.81 percent) or aripiprazole (1.66 percent; p<0.001). [JAMA Psychiatry 2018;doi:10.1001/jamapsychiatry.2018.1088]
Abdominal adiposity, measured by magnetic resonance imaging, also increased across the board with mean increases of 6.85, 10.73, and 12.04 cm2 in visceral fat for risperidone, olanzapine, and aripiprazole recipients, respectively, and mean increases of 18.21, 34.27, and 15.84 cm2 in subcutaneous fat for those respective groups. Olanzapine had a significantly greater impact on subcutaneous fat levels than risperidone or aripiprazole (p=0.003), but the significance did not extend to visceral fat increases (p=0.29).
There was a significant decrease in insulin sensitivity over the 12 weeks in all groups as measured using hyperinsulinemic-euglycaemic clamps, be it in the insulin-stimulated change in glucose rate of disappearance in muscle tissue (p<0.001), glucose rate of appearance in hepatic tissue (p=0.01), or glycerol rate of appearance in adipose tissue (p<0.001), with no significant between-group difference.
At baseline, 29.9 percent of patients were considered overweight/obese, which increased to 46.5 percent after 12 weeks. Younger patients were more likely to experience increases in body fat than older ones (p<0.001), and while there were no new diagnoses of diabetes or dyslipidaemia, nine patients developed impaired fasting glucose levels over the study period (two each in the olanzapine and aripiprazole groups and five on risperidone).
Patients experienced clinical improvements in irritability, aggression, and overall symptoms during the study with no difference according to type of medication received.
“Although strong evidence motivates the use of antipsychotic medications for certain conditions [such as] childhood schizophrenia, most paediatric antipsychotic use is for off-label treatment of non-psychotic, disruptive behaviour disorders,” said the researchers.
“It is a challenge for clinicians because we know that antipsychotic medications can produce rapid improvements in disruptive behavioural symptoms in children, but not without serious health consequences. Therefore, we believe it is time to really hit the brakes on the common first-line use of these medications in children with non-psychotic behaviour disorders and to implement more consistent front-line use of behavioural treatment options that are available and effective,” said principal investigator Professor John W Newcomer from Florida Atlantic University, Boca Raton, Florida, US.
“[I]f we do treat children with antipsychotics, we have to be diligent in monitoring body weight as well as blood sugar, cholesterol, and triglyceride levels and then be prepared to change course if we see adverse medication effects that could increase long-term risk for diabetes, cardiovascular disease, and other conditions,” added Nicol.